Hail, Benton
- When
- June 2, 3:07 PM CST to 3:12 PM CST
- Where
- Benton County, 3.58 mi W of Liberty
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 36.102, -88.184
Half-dollar size hail fell along Cedar Grove Church Road and Sawmill Road.
A closed upper low was situated over Oklahoma while the warm sector destabilized across the Mid-South during the afternoon hours of June 2, 2021. A weak surface pressure trough pushing through West Tennessee and Northeast Mississippi helped to ignite slow-moving storms during the afternoon and into the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A closed upper low was situated over Oklahoma while the warm sector destabilized across the Mid-South during the afternoon hours of June 2, 2021. A weak surface pressure trough pushing through West Tennessee and Northeast Mississippi helped to ignite slow-moving storms during the afternoon and into the evening. There were a few severe weather reports along with isolated flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 2, 2:00 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 300 PM CDT Wed Jun 2 2021 .DISCUSSION... Midafternoon GOES water vapor imagery showed a nearly closed upper circulation centered near Oklahoma City. Warm sector destabilization had increased the coverage east of a surface pressure trof oriented along the MS River. For this evening, expect coverage of showers and thunderstorms to slowly decrease, focused mainly east of the weak surface pressure trof lifting through west TN. Additional showers and perhaps an elevated thunderstorm or two will be possible overnight ahead of a 700 mb trof axis rotating through. Additional showers will likely develop to the north and east of Memphis Thursday, aided by diurnal heating and cooler temps aloft, near the base of the upper trof. To the south, a midlevel dry slot should result in lower coverage of showers and thunderstorms, relative to today. Upper ridging will prevail Friday behind the exiting trof. An elevated mixed layer (EML) based around 750mb should cap most if not all deep convection, in the absence of any significant bulk shear. Temps Friday should warm to seasonal values, under scattered cumulus, and with light winds. For the weekend, attention turns to the a closed upper low over south TX. If mid and high level clouds downstream of the upper low aren't too thick, the erosion of the EML should allow for the return of diurnally-enhanced isolated showers and thunderstorms. Rain chances should progressively pick up a Sunday and Monday, as the upstream upper low lifts into the north TX, and the western Ozarks, respectively. Storm coverage will continue the diurnal trend each day, peaking in coverage from midafternoon through early evening. Embedded in the upper ridge and surrounded by weak steering flow, the upper low will become nearly stationary while gradually weakening through the middle of next week. At this early time, it's a bit unclear where the remnant energy will end up. But it does appear it will provide sufficient weakness in the upper ridge for diurnally-enhanced showers and thunderstorms over the Midsouth. Temps should average near normal, with areas of brief local cool-down near thunderstorm outflows. PWB && .AVIATION... /18z TAFs/ Showers and thunderstorms will persist through the evening. CIGs will slowly deteriorate from MVFR to IFR. Coverage is low at this time so confidence is too low to put TEMPOs. Later tonight into tomorrow morning, fog will be a threat to the TAF sites. CIGs will improve by tomorrow afternoon. SWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 314 AM CDT Wed Jun 2 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-031015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 314 AM CDT Wed Jun 2 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a Marginal Risk for severe storms over areas along and east of the Mississippi River on Wednesday. Damaging winds will be the primary risk if any thunderstorms reach severe limits. Localized heavy rainfall also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late Wednesday afternoon east of the Mississippi River.
Special Weather Statement
National Weather Service Memphis TN
1256 PM CDT Wed Jun 2 2021
MSZ014-015-021830-
Pontotoc MS-Union MS-
1256 PM CDT Wed Jun 2 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CDT
FOR...
Northwestern Pontotoc County in northeastern Mississippi...
Union County in northeastern Mississippi...
At 1256 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pinedale, or 11
miles southwest of New Albany, moving northeast at 30 mph.
Very heavy rain is also possible with this thunderstorm.
People in northwestern Pontotoc and Union Counties should monitor
this storm closely.
LAT...LON 3426 8917 3436 8925 3445 8925 3460 8902
3460 8890 3446 8879 3441 8879
TIME...MOT...LOC 1756Z 236DEG 24KT 3438 8915
SWBSpecial Weather Statement National Weather Service Memphis TN 306 PM CDT Wed Jun 2 2021 MSZ006-017-022030- Itawamba MS-Tishomingo MS- 306 PM CDT Wed Jun 2 2021 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT FOR... Northeastern Itawamba County in northeastern Mississippi... Southeastern Tishomingo County in northeastern Mississippi... At 306 PM CDT...a strong thunderstorm producing winds in excess of 40 mph was located over Fairview, or 9 miles southwest of Red Bay, moving northeast at 30 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northeastern Itawamba and southeastern Tishomingo Counties should monitor this storm closely. LAT...LON 3425 8818 3420 8829 3435 8841 3471 8812 TIME...MOT...LOC 2006Z 235DEG 26KT 3435 8827 SWB
The Ft Campbell radar (KHPX), 107 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Half-dollar size hail fell along Cedar Grove Church Road and Sawmill Road.
Quarter size hail fell along Highway 641 north of Camden.
Hail up to the size of nickels fell on Old Springville Road.
An unanchored, 40 foot long mobile home, was blown off its blocks at Dry Branch Road and Morgan Creek Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968358, 968376, 968383, 968419.